Alert archive / Texas / Flash Flood Warnings in 2024
Flash Flood Warning 39, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2024, 8:33 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2024, 8:33 PM CDT (01:33 UTC)
- Expired
- Jun 17, 2024, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted.
659
WGUS54 KMAF 180133
FFWMAF
TXC371-180445-
/O.NEW.KMAF.FF.W.0039.240618T0133Z-240618T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
833 PM CDT Mon Jun 17 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
West Central Pecos County in southwestern Texas...
* Until 1145 PM CDT.
* At 833 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Pecos County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3087 10317 3088 10299 3084 10285 3066 10288
3070 10330
FLASH FLOOD...RADAR INDICATED
$$
JP1 follow-up statement
082
WGUS74 KMAF 180238
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
938 PM CDT Mon Jun 17 2024
TXC371-180445-
/O.CON.KMAF.FF.W.0039.000000T0000Z-240618T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
938 PM CDT Mon Jun 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS
EVENING FOR WEST CENTRAL PECOS COUNTY...
At 938 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2.5 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of West Central Pecos County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3087 10317 3088 10299 3084 10285 3066 10288
3070 10330
FLASH FLOOD...RADAR INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:19 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 17, 6:19 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT Mon Jun 17 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 208 PM CDT Mon Jun 17 2024
Visible satellite shows numerous patches of cumulus have
developed in the moist sector and along the dryline found along
the TX/NM state line. A few of these are anticipated to develop
into thunderstorms this afternoon, but will be very isolated in
nature given subsidence induced capping. Any storms that get going
today will have 1500-2000 J/kg of CAPE and modest shear (induced
by a strong LLJ) to work off of but CAMs indicate they won't be
very numerous or very long lived with an unsurprising local maxima
of PoP around the Davis Mountains and Stockton Plateau. However,
some storms could be severe with strong winds and hail being the
main concerns. Heat is the other main headline today, especially
along and southwest of the Pecos River with many spots well into
the triple digits. A Heat Advisory remains in effect for these
areas this afternoon. A very strong LLJ is contributing to
elevated, gusty winds this afternoon that are set to linger
through the overnight hours tonight.
Moving into Tuesday, the ridge axis that has been nosing out of
northern Mexico weakens and backs off a bit as a large tropical
disturbance approaches the western Gulf of Mexico. As this feature
noses westward tomorrow, the low level thermal ridge is nudged
westward as well, helping temperatures stay a few degrees cooler
than today. Even still, the Davis Mountains and Big Bend are still
Heat Advisory for tomorrow afternoon, but given the marginal
exceedance of criteria and the current advisory in effect for
today, will leave the issuance of any necessary headlines for the
next update this evening/tonight. Aside from the heat, a stray
afternoon storm or two is possible once again off the Davis
Mountains. No severe weather is expected with any storms.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 208 PM CDT Mon Jun 17 2024
Models are on track showing the ridge to the east flattening out
as a tropical system pushes west from the Gulf of Mexico. At this
time it is still unclear whether this system will be just a broad
area of low pressure or tighten and intensify into a rotating
tropical cyclone. Either way, increased moisture and rain chances
are on tap from Tuesday night into Friday night. The position and
strength of the ridge will determine just how much moisture is
able to advect into the area. Highest rainfall amounts still look
to be along and south of the I-10 corridor, but location and
extent of highest rainfall amounts is still uncertain at this
time. ECMWF and ENS ensemble show lower rainfall amounts with most
of the area not seeing above 1.00 inch, compared to the GFS and
GEFS ensembles which show amounts closer to 1.00 inch for western
and northwestern regions and between 1.00 and 2.00 inches for the
eastern Permian Basin into eastern parts of the Stockton Plateau,
with 2.00 to 2.50 inches over Terrell County. Given anomalously
high PWATs, especially to the east of our CWA, we cannot rule out
higher rainfall amounts than currently forecast. However, cooler
and drier air in mid-level capping aloft may limit amount of
convectively driven heavy rain, especially over the SE NM plains.
Increased clouds and rain chances will mean temperatures much
cooler than this past weekend and early this week. On Wednesday
highs will only reach the upper 80s over easternmost regions, with
90s replacing areas that have seen triple digits the last few
days, and triple digits confined to regions right along the Rio
Grande in southern Brewster County and southwestern Presidio
County. Coolest temperatures are likely on Thursday as the most
widespread rain chances and cloud cover will be present, with most
locations 10 to 15 degrees below normal for this time of year and
not reaching the 90s, including most places along the Rio Grande.
Rain chances and low cloud cover will begin to dissipate Friday
into Saturday as the tropical disturbance moves off to the west
and northwest of the area, with widespread highs in the 80s on
Friday, and highs in the mid 80s to 90s for the area on Saturday.
With increased sunshine, highs over most of the area will once
again reach into the 90s, 80s in the higher elevations, by Sunday
into next Monday. Lows throughout the period will be slightly
"cooler" than this past weekend after Tuesday night, but remain
warmer than average for mid June, with lows only falling into the
60s and 70s.
&&
.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Mon Jun 17 2024
Thunderstorms ongoing in the vicinity of FST at issuance may
impact the terminal for the first hour or two of the period,
resulting in erratic gusty winds, lightning, and brief MVFR
visibility in heavy rain. Elsewhere, aside from showers developing
near HOB, impacts from TS are not currently expected. VFR
conditions will prevail outside of storms, with the exception of
MAF, where MVFR ceilings look to develop around 10Z. These
ceilings should improve to VFR by around 16Z, with VFR conditions
continuing thereafter. Winds will remain elevated and at least
intermittently gusty out of the SE through the period, though may
be a bit more variable at CNM, especially tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 98 72 90 / 0 0 0 0
Carlsbad 72 103 72 94 / 0 0 10 10
Dryden 75 97 73 90 / 10 0 0 10
Fort Stockton 75 99 72 92 / 20 10 0 10
Guadalupe Pass 70 94 67 87 / 0 0 10 20
Hobbs 70 100 69 90 / 10 0 10 0
Marfa 64 98 62 92 / 10 10 10 20
Midland Intl Airport 74 96 72 90 / 10 0 0 0
Odessa 75 96 72 90 / 0 0 0 0
Wink 77 102 75 95 / 10 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...16
LONG TERM....94
AVIATION...84Hazardous weather outlook, Jun 17, 2:23 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 223 PM CDT Mon Jun 17 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 223 PM CDT Mon Jun 17 2024 /123 PM MDT Mon Jun 17 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Heat Advisory in effect this afternoon into this evening for areas along and west of the Pecos River Valley. Lightning-induced fire starts are possible in and around the Davis Mountains this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous heat is possible in the Davis Mountains and Big Bend Tuesday afternoon. Heavy rain is possible Wednesday night into Friday, especially along and south of the I-10 corridor. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 17, 4:40 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Mon Jun 17 2024
TXZ075-274-172230-
Pecos TX-Reeves County Plains TX-
440 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES THROUGH 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Saragosa, or 31 miles south of Pecos, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Firestone Test Track.
This includes Interstate 10 between mile markers 222 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3082 10348 3106 10353 3121 10307 3082 10294
TIME...MOT...LOC 2140Z 257DEG 22KT 3097 10341
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
84Special weather statement, Jun 17, 5:39 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
539 PM CDT Mon Jun 17 2024
TXZ067-068-075-172330-
Pecos TX-Crane TX-Ward TX-
539 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...EASTERN
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES THROUGH 630 PM
CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grandfalls, or 15 miles southwest of Monahans, moving
northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monahans, Thorntonville, Grandfalls, Wickett, Royalty, and Roy Hurd
Memorial Airport.
This includes Interstate 20 between mile markers 73 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3165 10292 3143 10264 3125 10295 3134 10304
3137 10301 3138 10306 3137 10307 3137 10306
3136 10307 3143 10314
TIME...MOT...LOC 2238Z 223DEG 12KT 3139 10300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, Jun 17, 6:35 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Mon Jun 17 2024
TXZ075-274-180015-
Pecos TX-Reeves County Plains TX-
635 PM CDT Mon Jun 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES THROUGH 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Saragosa, or 25 miles south of Pecos, moving northeast
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Coyanosa and B F Goodrich Testing Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3095 10332 3113 10345 3133 10313 3105 10294
TIME...MOT...LOC 2334Z 244DEG 18KT 3107 10335
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Local storm report, Jun 17, 8:16 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
816 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail Belding 30.79N 103.03W
06/17/2024 M1.75 Inch Pecos TX Emergency Mngr
Golf ball sized hail at FM2036 and Spur 194.
&&Local storm report, Jun 17, 8:24 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
824 PM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Dmg 21 W Fort Stockton 30.89N 103.24W
06/17/2024 Pecos TX Emergency Mngr
2 18 wheelers flipped on I-10 between mile
markers 235 and 238. Time estimated.
&&Special weather statement, Jun 17, 8:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Mon Jun 17 2024
TXZ075-180215-
Pecos TX-
829 PM CDT Mon Jun 17 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PECOS COUNTY THROUGH 915
PM CDT...
At 829 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles southwest of Fort Stockton, moving southeast
at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3077 10325 3087 10290 3071 10244 3033 10295
TIME...MOT...LOC 0129Z 313DEG 26KT 3074 10297
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Jun 17, 8:29 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| Jun 17, 8:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Jun 17, 9:44 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| Jun 17, 9:50 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 44 min |
| Jun 18, 2:14 AM CDT | Heat Advisory | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 18 hr |
| Jun 18, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 46 min |
Nearby
Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.